The term “brain zaps” refers to a withdrawal symptom common for individuals who cease taking certain medication for depression and anxiety. Selective serotonin reuptake inhibitors (SSRIs) as well as selective serotonin and norepinephrine reuptake inhibitors (SSNRIs) are common medications to prescribe individuals. Many people find success on those medications which are not considered addictive making them viable option. There have also been other drugs found to cause brain zaps like Adderall, benzodiazepines, and even illegal drugs like MDMA (commonly known as ecstasy). After discontinuing certain medications, individuals have reported feeling something along the lines of an electric shock or “brain shiver” that starts in their head but sometimes moves to other parts of their body. It can be so invasive and uncomfortable that people might feel they need to continue the medication in order to avoid this withdrawal symptom.
What Causes Brains Zaps?
While there have been no definitive answers found for what cause brain zaps, there are several theories. The commonality amongst the drugs/medications mentioned is that they increase gamma-aminobutyric acid (GABA) activity in the brain. GABA is an inhibitor that calms neural activity in the brain. The hypothesis is that once the medication is discontinued, GABA levels become low which result in seizures leaving experts to believe that brain zaps could be small localized seizures in the brain. Another theory suggests when individuals cease taking an SSRI and an SSNRI, the brain zaps have something to do with low serotonin levels. Many people tend to think less of this hypothesis due to the fact that people have reported brain zaps with other drugs and medications beyond SSRIs and SSNRIs. In general, brain zaps are still somewhat of a mystery as to exactly what happens in the brain. There are certain medications where this side effect is more common which is helpful for people to know before getting on a medication.
What to Do?
There are several considerations to make if you are planning to take a medication or are currently on a medication where brain zaps are a potential side effect. The first to consider is staying on medication or return back to medication. This is likely an option that someone might not want, but it is an option. The other most important consideration is to consult with your prescribing physician. It is important to understand potential side effects up front and discuss with your physician what medication you are planning to take. When deciding to discontinue medication, it is highly important to create a regimen with your doctor. With these types of medications, especially if you have taken them for a long period of time, it can take a while for the drug to leave your system. It is why physicians recommend a method where people tapper off their medication over time rather than stop it all at once. It can reduce the amount of withdrawal symptoms and potential side effects. Following the tapering method can potentially help you avoid brain zaps or other symptoms altogether. The last consideration is adding other supplements to your diet like fish oils. While this suggestion has not been clinically proven, some individuals have said it has helped improve brain zaps. With all the frustration that can come with experiencing undesirable symptoms, it can help to remember that with time, brain zaps will subside.
Michelle Overman is a Licensed Marriage & Family Therapist working as a counselor for students, faculty, and staff at Abilene Christian University in Abilene, Texas. She works with athletes, bridging the gap between athletics and mental health at ACU. She is becoming a Certified Mental Performance Consultant in sports psychology. Michelle ran her own private practice in Austin, Texas where she worked with a diverse population, including couples and families. Michelle earned a Master’s in Marriage & Family Therapy and has been working in the field for 6 years.